Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 61, NWS Northern Indiana

May 25, 2006Elkhart County, LaGrange County, Steuben County, Indiana; Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 25, 2006, 4:11 PM EDT for Elkhart County, LaGrange County, Steuben County, Indiana; Branch County, Saint Joseph County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2006, 4:11 PM EDT (20:11 UTC)
Expired
May 25, 2006, 5:15 PM EDT
In force
64 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Elkhart County, IN, LaGrange County, IN, Steuben County, IN, Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:34 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:10 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 25, 3:10 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT THU MAY 25 2006

.SHORT TERM...
TONIGHT AND FRIDAY...ONGOING SEVERE THREAT MAIN CONCERN FOR THIS
EVENING. DEWPOINTS IN THE MID TO UPPER 60S AND SURFACE TEMPERATURES
NEAR 80 HAVE COMBINED TO PUSH SURFACE BASED CAPES IN EXCESS OF 2000
J/KG. FORCED LARGE SCALE ASCENT OCCURS THIS EVENING AS REGIONS LIES
IN LEFT EXIT REGION OF 50+ KNOT MID LEVEL JET STREAK AND ZONE OF LOW
LEVEL MASS CONVERGENCE ON NOSE OF LOW LEVEL JET STREAK. EXPECT
INITIAL CONVECTION TO BE SCATTERED IN NATURE BUT EVENTUALLY EVOLVE
INTO SQUALL LINE INDIVIDUAL COLD POOLS INTERACT AND

ON FRIDAY...NOT MANY CHANGES WARRANTED AS MID LEVEL LOW AND
ASSOCIATED COLD POOL PUSH OFF TO THE EAST INTO WESTERN NEW YORK BY
EVENING. RETAINED CHANCE POPS DURING THE MORNING HOURS ACROSS THE
ENTIRE FORECAST AREA AS LINGERING WRAP AROUND MOISTURE AND SPOKES OF
DPVA ROTATE AROUND LOW. BY AFTERNOON...EXPECT SHOWERS TO BE CONFINED
TO EASTERN PART OF THE AREA AS LOW LOOSENS ITS GRIP ON THE REGION.
TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN TODAY AS WINDS TURN
TO THE NORTHWEST. HIGHS SHOULD TOP OUT INTO THE LOW TO MID
70S...EXCEPT SLIGHTLY COOLER NEAR LAKE MICHIGAN AS WINDS COME IN
DIRECTLY OFF THE STILL RELATIVELY COOL WATERS.
&&

.LONG TERM...
WITH THE JET STREAM TO THE NORTH THIS WEEKEND AND ON THE BACKSIDE OF
THE SURFACE HIGH AND AN UPPER LEVEL RIDGE IN PLACE...THIS WEEKEND
WILL BE HOT AND DRY. AT THE BEGINNING OF NEXT WEEK BOTH THE SURFACE
RIDGE AND UPPER LEVEL RIDGE WILL BE OFF TO OUR EAST...ALLOWING
MOISTURE TO BE BROUGHT UP FROM THE GULF OF MEXICO. NO FRONTS ARE
AROUND BUT THE GFS IS SHOWING QPF HERE AND THERE FROM TIME TO TIME
AT THE BEGINNING OF NEXT WEEK...WHICH WILL LEAVE THIS TIME DRY YET
BUT WHEN THOSE DAYS GET CLOSER...IT WILL HAVE TO BE SEEN IF
AFTERNOON TYPE THUNDERSTORMS WILL NEED TO BE ADDED. THEN TOWARDS THE
MIDDLE OF NEXT WEEK...TUESDAY TO THURSDAY...THINGS BECOME MUCH MORE
INCONSISTENT. MODELS HAVE CHANGED FROM YESTERDAY AND THE GFS DOES
NOT DEFINE A COLD FRONT TOO WELL...BUT IT APPEARS THAT IT KEEPS THIS
FRONT SOMEWHAT STATIONARY FROM TUESDAY TO THURSDAY TO OUR
NORTHWEST...FROM THE CENTRAL PLAINS TO THE NORTHERN GREAT LAKES
AREA. IF THIS DOES HAPPEN AND WE STAY IN A SOUTHERLY FLOW...MOISTURE
WILL KEEP BUILDING INTO THE CWA AND THE MIDDLE OF NEXT WEEK COULD BE
RAINY. BUT WILL MAKE NO CHANGES AT THIS TIME.
&&

.AVIATION...
DIFFICULT TAF FORECAST FOR THIS CYCLE AS MID LEVEL LOW OVER THE
UPPER MIDWEST AND ASSOCIATED SURFACE COLD FRONT MOVE INTO
INCREASINGLY UNSTABLE AIR OVER THE REGION. EXPECT THUNDERSTORM
DEVELOPMENT WITHIN THE NEXT COUPLE HOURS AS THESE FEATURES INTERACT.
BEST INSTABILITY REMAINS SOUTHEAST OF SBN AND THEREFORE MENTIONED
TEMPO MVFR GROUP FOR ONLY SHOWERS LATER THIS AFTERNOON AND EVENING.
EXPECT MORE SIGNIFICANT CONVECTION AT FORT WAYNE AND INCLUDED IFR
TEMPO GROUP FOR THUNDERSTORMS FOR SAME TIME PERIOD. AFTER THIS
INITIAL WAVE OF CONVECTION...EXPECT ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT OVERNIGHT AS MID LEVEL COLD POOL MOVES
THROUGH. KEPT CONDITIONS MVFR FOR REMAINDER OF TAF CYCLE FOR THIS
AND POTENTIAL MIST DEVELOPMENT WITH ABUNDANT LOW LEVEL MOISTURE IN
PLACE.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...50
LONG TERM....98
AVIATION...50
Hazardous weather outlook, May 25, 5:18 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 AM EDT THU MAY 25 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
418 AM CDT THU MAY 25 2006 /518 AM EDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ORGANIZED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER PORTIONS OF NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN AND
THEN MOVE EAST INTO NORTHWEST OHIO THIS EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG DAMAGING WINDS
THE PRIMARY HAZARD. THE GREATEST CHANCE FOR SEVERE WEATHER IS
EXPECTED TO BE ALONG AND EAST OF A LINE FROM STURGIS MICHIGAN TO
PERU INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. IT
REMAINS TOO EARLY TO DETERMINE THE CHANCES OF SEVERE WEATHER
ASSOCIATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-260930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
518 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK

In the hours before

Local storm report, May 25, 3:36 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EDT THU MAY 25 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             OSCEOLA                 41.67N  86.08W
05/25/2006  M1.00 INCH       ST. JOSEPH         IN   AMATEUR RADIO

            COUNTY LINE ROAD AND BAUGO PARK
Local storm report, May 25, 3:41 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EDT THU MAY 25 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     ELKHART                 41.69N  85.97W
05/25/2006  M60 MPH          ELKHART            IN   TRAINED SPOTTER
Local storm report, May 25, 3:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EDT THU MAY 25 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             ELKHART                 41.69N  85.97W
05/25/2006  E0.75 INCH       ELKHART            IN   TRAINED SPOTTER
Local storm report, May 25, 3:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT THU MAY 25 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             OTTAWA                  41.02N  84.04W
05/25/2006  M0.75 INCH       PUTNAM             OH   LAW ENFORCEMENT
Local storm report, May 25, 4:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT THU MAY 25 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 S MIDDLEBURY          41.64N  85.71W
05/25/2006                   ELKHART            IN   AMATEUR RADIO

            COUPLE LARGE TREES DOWN AND VISIBILITY LESS THAN A
            QUARTER MILE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:28 PM EDTSpecial Marine WarningIWX92 min
May 25, 3:19 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Saint Joseph56 min
May 25, 3:40 PM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall, Noble, Whitley65 min
May 25, 3:59 PM EDTSevere Thunderstorm WarningIWXWhite18 min
May 25, 4:35 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley55 min
May 25, 5:13 PM EDTSevere Thunderstorm WarningIWXSteuben62 min
May 25, 5:54 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells52 min
May 25, 6:12 PM EDTSevere Thunderstorm WarningIWXAdams, Jay33 min
May 25, 3:10 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam65 min
May 25, 4:24 PM EDTSevere Thunderstorm WarningIWXPutnam34 min
May 25, 5:54 PM EDTSevere Thunderstorm WarningIWXHenry36 min
May 25, 6:17 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Van Wert58 min
May 25, 6:51 PM EDTSevere Thunderstorm WarningIWXAllen, Defiance, Henry, Putnam54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.